Alert archive / Wyoming / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Riverton, WY

March 26, 2021Fremont County, Wyoming

NWS Riverton, WY issued this snow squall warning at Mar 26, 2021, 3:30 PM MDT for Fremont County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 3:30 PM MDT (21:30 UTC)
Expired
Mar 26, 2021, 4:15 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 28 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS55 KRIW 262135
SQWRIW

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Riverton WY
330 PM MDT Fri Mar 26 2021

WYC013-262215-
/O.NEW.KRIW.SQ.W.0001.210326T2130Z-210326T2215Z/
Fremont-
330 PM MDT Fri Mar 26 2021

The National Weather Service in Riverton has issued a

* Snow Squall Warning for...
  East central Fremont County in central Wyoming...

* Until 415 PM MDT.

* At 330 PM MDT, a dangerous snow squall was located 12 miles
  northeast of Pavillion, moving east at 25 mph.

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This will impact Highway 20/26 from WYO 134 to Shoshoni, and 
  Highway 20 to Wind River Canyon.

This snow squall will be near...
  Shoshoni around 415 PM MDT.

Other locations impacted by this snow squall include Bonneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4330 10875 4349 10867 4343 10797 4307 10810
TIME...MOT...LOC 2130Z 286DEG 20KT 4335 10849 

$$

Hulme
2 follow-up statements
278 
WWUS55 KRIW 262200
SQWRIW

Snow Squall Warning
National Weather Service Riverton WY
359 PM MDT Fri Mar 26 2021

WYC013-262215-
/O.CON.KRIW.SQ.W.0001.000000T0000Z-210326T2215Z/
Fremont-
359 PM MDT Fri Mar 26 2021

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR EAST
CENTRAL FREMONT COUNTY...

At 359 PM MDT, a dangerous snow squall was located near Boysen State
Park, which is 11 miles west of Shoshoni, moving southeast at 20 mph.

HAZARD...Poor visibility in heavy snow and blowing snow. Wind gusts 
         greater than 30 mph.

SOURCE...Radar indicated.

IMPACT...Dangerous life-threatening travel.

This will impact Highway 20/26 from WYO 134 to Shoshoni, and Highway 
20 to Wind River Canyon.

This snow squall will be near...
  Hidden Valley around 420 PM MDT.
  Boysen State Park around 425 PM MDT.
  Shoshoni around 430 PM MDT.

Other locations impacted by this snow squall include Bonneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4325 10853 4342 10850 4343 10797 4307 10810
TIME...MOT...LOC 2159Z 295DEG 19KT 4327 10832 

$$

Hulme
786 
WWUS55 KRIW 262214
SQWRIW

Snow Squall Warning
National Weather Service Riverton WY
413 PM MDT Fri Mar 26 2021

WYC013-262223-
/O.EXP.KRIW.SQ.W.0001.000000T0000Z-210326T2215Z/
Fremont-
413 PM MDT Fri Mar 26 2021

...THE SNOW SQUALL WARNING FOR EAST CENTRAL FREMONT COUNTY WILL
EXPIRE AT 415 PM MDT...

The snow squall which prompted the warning has weakened. Therefore, 
the snow squall warning will be allowed to expire. Visibility may 
still be reduced by this snow shower so please drive to conditions.

LAT...LON 4325 10853 4342 10850 4343 10797 4307 10810
TIME...MOT...LOC 2213Z 286DEG 20KT 4326 10827 

$$

Hulme

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this snow squall warning went out at Mar 26, 2:23 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 26, 2:23 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
223 PM MDT Fri Mar 26 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 223 PM MDT Fri Mar 26 2021

The snow showers this afternoon possibly mixed with rain in the
lower elevations will gradually end from west to east this evening
as the trough axis pulls into the Plains. There could be some
morning fog Saturday in the valleys. For now will only have it in
the far western valleys. A dry northwest flow are expected
Saturday and Saturday night. Milder temperatures will occur
Saturday with highs back to seasonal levels for late March.

.LONG TERM...(Sunday through Friday)
Issued at 223 PM MDT Fri Mar 26 2021

The beginning of the long-term shows a longwave trough centered
from Lake Superior and stretching back through northern TX and a
ridge off the central California coast. Throughout the day Sunday,
expect dry conditions with the flow turning more from the
northwest to westerly with weak ridging moving over the area. The
next frontal system is projected to move inland from off the
Washington coast later on Sunday and into early Monday. Expect
some precipitation with this feature as it moves through the
state. The big issue for Monday, however looks to be the winds.
Winds may gust close to 50 knots in the wind corridor from Rock
Springs through southeastern Fremont County into Natrona County.
Ahead of this front, expect mild temperatures with highs into the
40s and lower 50s in the mountains and 60s over other areas. As
this front moves through, expect temperatures to plummet. High
temperatures look to be about 15 or so degrees lower for Monday in
the west and for Tuesday from Monday further east. The EC/GFS/GFS
all show a solid area of moisture moving through with the front.
With the warm temperatures projected, rain looks to be more in the
form of rain than snow, with a mix possible in the higher
elevations. Precipitation form is also dependent on the timing of
the onset of activity. Strong northwesterly flow is projected for
Tuesday with an amplified pattern over the CONUS as a ridge axis
pushes into the east coast and the trough moves across the
Mississippi Valley. Temperatures look to remain dry for the
remainder of the period with precipitation looking to remain well
to the north. Temperatures also look to rebound to well above
normal by the end of the period with highs possibly nearing the 70
degree mark.

&&

.AVIATION...18Z Issuance

Issued at 1137 AM MDT Fri Mar 26 2021

Some MVFR/IFR conditions are expected for KRIW and KWRL for at least
the next two to three hours for areas east of the Divide in the
south due to low ceilings and at KCOD possibly until 00Z.  Improving
conditions are expected after that for the remainder of the day.
KBPI/KPNA/KRKS and KWRL may have some wind gusts from 25-30 knots
starting between 23Z-02Z.  These winds are expected to continue at
KRKS and KWRL throughout the remainder of the period, but diminish
at KBPI and KPNA by 03Z-04Z.

&&

.FIRE WEATHER...
Issued AT 223 PM MDT Fri Mar 26 2021

Snow showers will end from west to east late this afternoon into the
evening hours. Any additional snow amounts will be very minor. On
Saturday expect dry conditions with seasonal temperatures. Breezy
west to northwest winds are expected over much of the area except in
central parts of the Wind River and Bighorn basins. Smoke dispersal
for Saturday looks to be Fair to Good across much of the area.
Sunday will be warmer with lower RH, but well above critical fire
weather thresholds. Smoke dispersal on Sunday will be mainly good in
most locations. Very windy conditions are expected Monday ahead and
behind a strong cold front pulling across the area Monday into
Monday evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Murrell
LONG TERM...Clayton
AVIATION...Clayton
FIRE WEATHER...Murrell
Hazardous weather outlook, Mar 26, 2:40 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Fri Mar 26 2021

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Fri Mar 26 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow showers across much of the area through this afternoon,
tapering off tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday...Windy over many areas. Very windy in the central wind
corridor of southern Fremont county through Natrona county.
A chance of snow over the western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall totals.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 26, 1:37 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
137 PM MDT Fri Mar 26 2021

WYZ001>020-022-025-026-028>030-270000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody,
Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis,
Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Casper, Pinedale, La Barge,
Big Piney, Farson, Rock Springs, Green River, and Wamsutter
137 PM MDT Fri Mar 26 2021

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snow showers, possibly mixed with rain in the lower
  elevations. In the mountains, localized 1 to 2 inches of
  additional snow are possible. Very little or no snow
  accumulations in the lower elevations.

* WHERE...Western and central Wyoming.

* WHEN...Through this evening.

21

Nearby

Snow Squall Warnings in Wyoming, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.